Treatment number four saw the return of oxaliplatin to the chemo mix. Starting with this session, I would receive 20% less oxaliplatin than the original amount. My oncologist assured me that 80% was "still a theraputic dose". I found myself thinking that the only thing worse than being on chemotherapy was not being able to tolerate chemotherapy, and thus being off chemotherapy.
This day's pre-treatment labs indicated that the liver enzymes went from "five times normal" two weeks prior, to "normal" now. I mentally congratulated my liver for bouncing back, but my liver was no longer speaking to me.
Mention was made of spots on my lungs that appeared on September's CT-scan, which was taken the day before surgery. My oncologist compared those images to some taken prior to a series of kidney surgeries that happened to me a year earlier. She asked me several times if I had suffered a violent coughing fit, or any type of lung infection. I was sure that I hadn't experienced the latter, but the former was at least more likely. I did try, but I couldn't remember any prior medical issues aside from those caused by the huge, bilateral kidney stones.
While in the treatment room my "next-chair neighbor" pointed out that I must be like her in that the steroid we're all routinely dosed with at the start of a treatment makes us jumpy. This week, the two most spun-up patients were sitting right next to each other. Non-stop yammering ensued. We couldn't help it. Other patients around the room were under blankets, dozing from their meds. They couldn't help it either, I am sure.
Here's an excerpt from the email update I sent out during the "recovery week" after chemo #4:
Sent: Mon, Nov 18, 2013 at 9:29 AM
This past week at home I felt weak and more tired than usual. I had a fever over the weekend, and prayed that it wouldn't reach the danger-zone, so that I could avoid a trip to the E.R. I was miserable, but did avoid that trip, (Thanks be to God!). Treatment #4 brought lingering neck pain, mouth sores, and other stuff that I'm choosing to forget. Suffice to say, it was a crummy week.
Chemotherapy's side-effects were building, just as I had been warned that they would. If it meant a cure from colon cancer though, I was willing to endure whatever I could. I prayed a lot, and asked for prayers a lot, too. After this fourth treatment, I was officially one-third of the way through the infusions. Keeping that in mind made me optimistic for the future.
Staying connected to friends and family via the blast-o-gram email updates kept me sane. Having help with child-care and meals allowed me to rest and heal. Being told "You're amazing," by my husband helped, too even though I couldn't fathom what he possibly meant by the word "amazing".
I felt like a tired, nauseated, jumble of painful nerve endings for four out of every fourteen days. The remaining ten days between treatments saw slow improvement of symptoms, just in time for the next chemo smack-down. Even so, the end of chemo was in sight. It was a long way off, but I believed I would make it to treatment number twelve and then recover not only from cancer, but also from chemotherapy.